Alert archive / California / Freeze Warnings in 2016

Freeze Warning 7, NWS Medford, OR

November 1, 2016Siskiyou County, California

NWS Medford, OR issued this freeze warning at Nov 1, 2016, 2:35 PM PDT for Siskiyou County, California. It took effect at Nov 1, 2016, 11:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 1, 2016, 2:35 PM PDT (21:35 UTC)
In effect from
Nov 1, 2016, 11:00 PM PDT
Expired
Nov 2, 2016, 9:00 AM PDT
In force
10 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WWUS76 KMFR 012135
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
235 PM PDT TUE NOV 1 2016

...FREEZING CONDITIONS ACROSS THE VALLEYS OVERNIGHT...

.PORTIONS OF THE KLAMATH, SCOTT, AND SHASTA VALLEYS AS WELL AS
MUCH OF THE MOUNT SHASTA AREA ARE EXPECTED TO EXPERIENCE FROST AND
FREEZING CONDITIONS LATE THIS EVENING INTO WEDNESDAY MORNING.

CAZ080>082-021600-
/O.NEW.KMFR.FZ.W.0007.161102T0600Z-161102T1600Z/
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...FORT JONES...MOUNT SHASTA...MCCLOUD
235 PM PDT TUE NOV 1 2016

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PDT
WEDNESDAY. 

* MINIMUM TEMPERATURE...27-32 DEGREES FAHRENHEIT.

* LOCATIONS INCLUDE...MOUNT SHASTA CITY, MCCLOUD, GAZELLE,
  GRENADA, MONTAGUE, PORTIONS OF YREKA, FORT JONES, GREENVIEW,
  HILT, AND KLAMATH RIVER.

* IMPACTS...A FREEZE WARNING MEANS THAT SENSITIVE VEGETATION IS
  LIKELY BE SEVERELY DAMAGED OR KILLED IF LEFT UNPROTECTED. FROST
  IS EXPECTED THROUGHOUT THE SHASTA AND SCOTT VALLEYS TO INCLUDE
  THE TOWN OF WEED AND THROUGHOUT THE MOUNT SHASTA AREA, TO
  INCLUDE DUNSMUIR.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

BTL
2 follow-up statements
099 
WWUS76 KMFR 021014
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
314 AM PDT WED NOV 2 2016

...FREEZING CONDITIONS ACROSS THE VALLEYS OVERNIGHT...

.PORTIONS OF THE KLAMATH...SCOTT...AND SHASTA VALLEYS AS WELL AS
MUCH OF THE MOUNT SHASTA AREA ARE EXPECTED TO EXPERIENCE FROST AND
FREEZING CONDITIONS THIS MORNING.

CAZ080>082-021600-
/O.CON.KMFR.FZ.W.0007.000000T0000Z-161102T1600Z/
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...FORT JONES...MOUNT SHASTA...MCCLOUD
314 AM PDT WED NOV 2 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* MINIMUM TEMPERATURE...27 TO 32 DEGREES FAHRENHEIT.

* LOCATIONS INCLUDE...MOUNT SHASTA CITY...MCCLOUD...GAZELLE...
  GRENADA...MONTAGUE...PORTIONS OF YREKA...FORT JONES...
  GREENVIEW...HILT...AND KLAMATH RIVER.

* IMPACTS...A FREEZE WARNING MEANS THAT SENSITIVE VEGETATION IS
  LIKELY BE SEVERELY DAMAGED OR KILLED IF LEFT UNPROTECTED. FROST
  IS EXPECTED THROUGHOUT THE SHASTA AND SCOTT VALLEYS TO INCLUDE
  THE TOWN OF WEED AND THROUGHOUT THE MOUNT SHASTA AREA...TO
  INCLUDE DUNSMUIR.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
FB
633 
WWUS76 KMFR 021551
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
851 AM PDT WED NOV 2 2016

CAZ080>082-021700-
/O.EXP.KMFR.FZ.W.0007.000000T0000Z-161102T1600Z/
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...FORT JONES...MOUNT SHASTA...MCCLOUD
851 AM PDT WED NOV 2 2016

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...

TEMPERATURES ARE WARMING ACROSS THE AREA.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Nov 1, 12:04 PM PDT, 2 hours 31 minutes earlier.

Area forecast discussion, Nov 1, 12:04 PM PDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1204 PM PDT TUE NOV 1 2016

.Updated aviation discussion.

.UPDATE...
An update has been made to the forecast for sky coverage today.
BTL

&&

.DISCUSSION...
Low pressure that moved across Northern California overnight
through early this morning brought highly variable precipitation
amounts across the area. Most areas in Northern California
received over a tenth of an inch of water, though the Mount Shasta
area received half to three quarters of an inch of water. This
resulted in an additional 5 inches of snow at the Old Ski Bowl at
7600 feet on Mount Shasta, where there is now 2 feet of snow on
the ground.

Spits, sprinkles, and mountain snow flurries will diminish this
morning. Current trends and model guidance indicate that light
winds and a subsidence inversion in place will cause low clouds
and fog to linger very close to where they are this morning into
the afternoon.

Otherwise, with the exception of a glancing blow from a front that
will weaken as it moves onto the coast late Wednesday into early
Thursday, high pressure will dominate through early Saturday
before the next strong frontal system arrives. BTL

&&

.AVIATION...01/18Z TAF cycle...Generally improving conditions are
expected this afternoon, with isolated MVFR ceilings at the coast
and East Side improving to VFR.

Partly cloudy skies this afternoon and tonight will support the
formation of fog and low clouds in most valleys.  LIFR conditions
are expected for both KRBG and KMFR from late tonight into early
Wednesday morning.

Note: The ceilometer at FAA site KOTH is out of service, so there
will be no ceiling observations available generally between the
hours of 04Z and 14Z.

&&

.MARINE...Updated 230 PM PDT Monday 31 October 2016...Winds and
seas will be below small craft advisory levels today as high
pressure moves into the forecast area. However, south winds will
increase again tonight as the next front approaches. Small craft
conditions will likely develop late tonight into Wednesday morning
with area beyond 20 nm experiencing hazardous seas. Gale force winds
are likely beyond 30 nm from shore as early Wednesday morning then
move to around 10 nm from shore Wednesday afternoon and night. The
exception is from Port Orford south where the Gale is likely to stay
beyond 20 to 30 nm from shore. As a result the Gale Watch was
upgraded to a Gale Warning.

There will be a break between fronts Thursday and Friday, but a
large, long period west swell will likely keep the entire area
inhospitable to small craft at least. Wednesday night could be
hazardous due to the presence of mixed swell from NW and SW, each of
which will be in the 5 to 10 foot range. It may also make for heavy
surf conditions along the coast. The next front will move in
Saturday with possible gales and heavy seas. /FB

&&

.PREV DISCUSSION... /Issued 309 AM PDT TUE NOV 1 2016/

DISCUSSION...The 00Z GFS and ECMWF models remain in good
agreement through Friday. The strongest front of the next 7 days
is still likely to arrive on the weekend, although model agreement
has trended worse rather than better.

Lingering isolated showers will diminish this morning with a
majority of the activity over Modoc County. There is also a weak
shortwave in a west to northwest flow aloft that will bring light
isolated showers to the coast. A ridge will build into our area
from the southwest during the day and result in decreasing clouds
from late morning into the afternoon with a modest beginning to a
warming trend.

A warm front will brush past Tuesday night into Wednesday on its
way northeastward into Washington. This will bring an increase in
high clouds and...with a stable layer in place...there will also
be areas of mainly west side valley low clouds and fog into
Wednesday morning.

The next cold front will be slow moving but of moderate strength
with gales in the coastal waters and rain likely developing at
the coast during Wednesday afternoon. The front is then expected
to weaken as it moves inland over the west side during Wednesday
night. The forecast leans toward a model blend rather than the GFS
solution, which is the fastest by 3 to 6 hours and also generates
the most precipitation. QPF amounts are expected to be highest in
Curry County during Wednesday evening. The front will weaken
rather quickly as it tracks to the Cascades overnight. Its
remnants will reach the east side early Thursday morning with
perhaps northern Klamath County as the only portion of our east
side to receive a measureable amount.

Another break between systems is expected Thursday into Friday
night with our region in a southwest flow aloft between ridging
over the Great Basin and a broad trough far offshore. This
stable air mass is likely to produce warmer than normal afternoon
high temperatures but also areas of night and morning mainly west
side valley low clouds and fog.

A stronger front is likely to arrive at the west coast this
weekend. The weekend forecast remains mostly unchanged from the
previous package. The ECMWF and GFS solutions are of relatively
similar strength with another episode of gales likely in the
coastal waters. But, the ECMWF has trended a bit faster and the
GFS a bit slower. This leads to uncertainty in whether Saturday
will be a wet and windy day or have more in common with the dry
and warm conditions of Friday. The GFS does bring the front ashore
with moderate to locally heavy rain by Saturday evening. The
differences in timing will have an effect on snow levels. A model
blend has snow levels around 7500 feet with the front on Saturday
or Saturday night then falling to around 5500 feet with a period
of post-frontal showers into or through Sunday.

The outlook for beyond the weekend shows a pattern similar to
Wednesday with ridging to the east and the next broad trough
offshore. With this similarity, the front is likely to be a slow
mover. A break between systems is likely at least for
Monday...perhaps into or through Tuesday also. /DW

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...
- Small Craft Advisory from 2 PM to 11 PM PDT Wednesday for
  PZZ350-356.
- Gale Warning from 2 PM to 11 PM PDT Wednesday for PZZ350-356.
- Small Craft Advisory from 11 PM this evening to 11 PM PDT
  Wednesday for PZZ370-376.
- Gale Warning from 11 AM to 11 PM PDT Wednesday for PZZ370-376.
- Hazardous Seas Warning from 5 AM to 11 AM PDT Wednesday for
  PZZ370-376.

BTL/TRW/FJB

Nearby

Freeze Warnings in California, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.